Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Gaylord, MI

August 15, 1997Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 15, 1997, 4:47 PM EDT for Oscoda County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 1997, 4:47 PM EDT (20:47 UTC)
Expired
Aug 15, 1997, 5:30 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 4:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS1 KAPN 152048 RRA
SVRAPN
MIC135-152130-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
447 PM EDT FRI AUG 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  OSCODA COUNTY - NORTHEASTERN LOWER MICHIGAN

* UNTIL 530 PM EDT
 
* SOME LOCATIONS AFFECTED
    MIO
    FAIRVIEW

* AT 445 PM EDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  EXTENDING FROM NEAR COMINS TO LUZERNE. MOVEMENT WAS TO THE EAST
  AT 35 MPH.

* THE STORMS WILL REACH MIO AND FAIRVIEW BY 455 PM.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS

OX/SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:10 AM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 15, 11:10 AM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1109 AM EDT FRI AUG 15 1997

RADAR SHOWS LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS MOST OF
NRN LWR... HEAVIEST STORMS EXTENDING FROM SOUTH OF GRAYLING TO TAWAS
AND INTO SAGINAW BAY. THESE STORMS ARE MAINLY RAIN MAKERS. WITHOUT
ABUNDANT SFC HEATING... MOMENTUM FROM STRONG H850 WINDS IS HAVING A
HARD TIME MIXING DOWN TO SFC. THIS SHOWS IN OBS... AS MOST WINDS ARE
TOPPING OUT IN 10-15 KT RANGE WITH THE STORMS DESPITE THEIR QUICK
MOVEMENT TO THE NE AT 40-45 MPH. BEHIND LINE... ONLY SCATTERED SHOWERS
NOTED ON KGRB AND KMKX 88DS BEHIND WARM FRONT. SOME DRYING NOTED IN
GRIDDED DATA AT MID AND UPPER LEVELS... BUT ENOUGH LOW LEVEL MOISTURE
REMAINS... ALONG WITH INSTABILITY... TO JUSTIFY KEEPING CHC POPS WITH
POSSIBLE THUNDER BEHIND MAIN LINE. WILL DROP POPS TO CHC BEHIND LINE TO
ACCOUNT FOR THIS... AND TO LIKELY ALONG LINE TO ACCOUNT FOR LATER
DECREASE IN COVERAGE. TEMPERATUR0ES LOOK FINE AT THIS TIME AND
ANTICIPATE NO CHANGE THERE.

OX

In the hours before

Special weather statement, Aug 15, 12:05 PM EDT, 4 hours 42 minutes before
MIZ008-015>036-041-042-152330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1204 PM EDT FRI AUG 15 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE AFTERNOON AND
NIGHT ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. NONE OF THESE
STORMS ARE EXPECTED TO BECOME SEVERE.

SHOWERS... AND A FEW THUNDERSTORMS... ARE LIKELY THIS AFTERNOON ACROSS
EASTERN UPPER AND NORTHEAST LOWER MICHIGAN. SCATTERED SHOWERS... AND
POSSIBLY A THUNDERSTORM... ARE POSSIBLE ACROSS NORTHWEST LOWER MICHIGAN
THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE MORE
NUMEROUS TONIGHT ACROSS THE WHOLE REGION AFTER 800 PM.

STORMS THAT DEVELOP WILL MOVE TO THE NORTHEAST AT 35 TO 40 MPH. BRIEF
HEAVY RAIN AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH THE STORMS.
ALL THUNDERSTORMS ALSO PRODUCE DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

OX
Special weather statement, Aug 15, 4:10 PM EDT, 37 minutes before
LHZ530-MIZ023-024-028>030-033>036-041-042-539-160215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT FRI AUG 15 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FOR
PORTIONS OF NORTHERN LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES IN NORTHERN
LOWER MICHIGAN...

MONTMORENCY               ALPENA                    CRAWFORD
OSCODA                    ALCONA                    MISSAUKEE
ROSCOMMON                 OGEMAW                    IOSCO
GLADWIN                   ARENAC

AS WELL AS FOR THE NEARSHORE WATERS FROM PRESQUE ISLE TO ALABASTER
AND THE ADJACENT OPEN WATERS OF LAKE HURON.

A LINE OF STRONG THUNDERSTORMS IS MOVING EAST ACROSS AN AREA THAT
HAS RECEIVED SOME SUNSHINE THIS AFTERNOON...ALLOWING UNSTABLE
CONDITIONS TO DEVELOP. THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE... WITH LARGE HAIL... DAMAGING WINDS... HEAVY RAIN... AND
DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO...
TELEVISION... AND CABLE TELEVISION STATIONS... FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

OX
Special weather statement, Aug 15, 4:15 PM EDT, 32 minutes before
LHZ530-MIZ023-024-028>030-033>036-041-042-539-160215-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT FRI AUG 15 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FOR
PORTIONS OF NORTHERN LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES IN NORTHERN
LOWER MICHIGAN...

MONTMORENCY               ALPENA                    CRAWFORD
OSCODA                    ALCONA                    MISSAUKEE
ROSCOMMON                 OGEMAW                    IOSCO
GLADWIN                   ARENAC

AS WELL AS FOR THE NEARSHORE WATERS FROM PRESQUE ISLE TO ALABASTER
AND THE ADJACENT OPEN WATERS OF LAKE HURON.

A LINE OF STRONG THUNDERSTORMS IS MOVING EAST ACROSS AN AREA THAT
HAS RECEIVED SOME SUNSHINE THIS AFTERNOON...ALLOWING UNSTABLE
CONDITIONS TO DEVELOP. THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE... WITH LARGE HAIL... DAMAGING WINDS... HEAVY RAIN... AND
DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO...
TELEVISION... AND CABLE TELEVISION STATIONS... FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

OX
Special weather statement, Aug 15, 4:16 PM EDT, 31 minutes before
LHZ530-MIZ023-024-028>030-033>036-041-042-539-160215-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT FRI AUG 15 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FOR
PORTIONS OF NORTHERN LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES IN NORTHERN
LOWER MICHIGAN...

MONTMORENCY               ALPENA                    CRAWFORD
OSCODA                    ALCONA                    MISSAUKEE
ROSCOMMON                 OGEMAW                    IOSCO
GLADWIN                   ARENAC

AS WELL AS FOR THE NEARSHORE WATERS FROM PRESQUE ISLE TO ALABASTER
AND THE ADJACENT OPEN WATERS OF LAKE HURON.

A LINE OF STRONG THUNDERSTORMS IS MOVING EAST ACROSS AN AREA THAT
HAS RECEIVED SOME SUNSHINE THIS AFTERNOON...ALLOWING UNSTABLE
CONDITIONS TO DEVELOP. THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE... WITH LARGE HAIL... DAMAGING WINDS... HEAVY RAIN... AND
DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO...
TELEVISION... AND CABLE TELEVISION STATIONS... FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

OX
Special weather statement, Aug 15, 4:38 PM EDT, 9 minutes before
MIZ024-029-030-034>036-041-042-152345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
438 PM EDT FRI AUG 15 1997

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST LOWER MICHIGAN...

AT 435 PM EDT... RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM 10 MILES WEST OF ALPENA SOUTHWEST THROUGH ROSCOMMON
TO NEAR CADILLAC. THE STORMS WERE MOVING EAST AT 35 MPH... AND WILL
REACH ALPENA AND MIO BY 515 PM... AND WEST BRANCH BY 530 PM.

HEAVY RAIN... DANGEROUS LIGHTNING... GUSTY WINDS... AND HAIL
WILL BE POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH
1000 PM EDT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

OX/SMITH
Special weather statement, Aug 15, 4:39 PM EDT, 8 minutes before
MIZ024-029-030-034>036-041-042-152345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
438 PM EDT FRI AUG 15 1997

...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST LOWER MICHIGAN...

AT 435 PM EDT... RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM 10 MILES WEST OF ALPENA SOUTHWEST THROUGH ROSCOMMON
TO NEAR CADILLAC. THE STORMS WERE MOVING EAST AT 35 MPH... AND WILL
REACH ALPENA AND MIO BY 515 PM... AND WEST BRANCH BY 530 PM.

HEAVY RAIN... DANGEROUS LIGHTNING... GUSTY WINDS... AND HAIL
WILL BE POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH
1000 PM EDT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

OX/SMITH

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.